Bipolar Disorder Home > Depakote and Insomnia
Certain side effects have been reported with Depakote, and insomnia is one of them. If you are taking Depakote and insomnia occurs, you can try improving your sleep habits or talking with your healthcare provider. He or she may recommend an insomnia medication or adjust your Depakote dosage, among other things.
Depakote® (divalproex sodium) is a prescription medicine used for epilepsy treatment, bipolar disorder treatment, and migraine prevention. As with most other medicines, there are several possible side effects with Depakote. Insomnia appears to be one of them.
People with insomnia have one or more of the following symptoms:
Having difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Having unrefreshing sleep.
Insomnia is a common side effect of Depakote, occurring in up to 15 percent of people taking the drug alone for complex partial seizures. However, insomnia was not reported as a common side effect in people taking Depakote for other uses. In fact, Depakote often causes drowsiness.
If you are having difficulty sleeping while taking Depakote, there are some things that you can try. Some tips for better sleep include:
- Keeping a regular sleep-wake cycle. Try to go to bed and wake up at the same times every day.
- Avoiding caffeine, alcohol, and nicotine in the four to six hours before bedtime.
- Avoiding exercise within two hours of bedtime. Exercising five or six hours before bedtime may help you sleep more soundly.
- Avoiding large meals within two hours of bedtime.
- Napping no later than 3 p.m.
- Sleeping in a dark, quiet room with a comfortable temperature.
- Doing a quiet activity somewhere else if you can't fall asleep within 20 minutes. Return to bed when you're sleepy.
- Winding down in the 30 minutes before bedtime with a relaxing pre-sleep ritual, such as a warm bath, soft music, or reading.
(Click Good Sleep Habits for more suggestions.)
Remember that it is impossible for your healthcare provider to know whether you will develop insomnia while taking Depakote. Also, in some cases, if a person does develop insomnia, it is difficult to know whether these problems are caused by Depakote or other factors.